Missouri, 2004

Hail in Missouri, August 25, 2004

August 25, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 25, 2:15 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 25, 2:15 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT WED AUG 25 2004

.DISCUSSION...
THE POTENTIAL FOR SEVERE WEATHER CONTINUES THIS AFTERNOON AND
EVENING BUT THE OVERALL RISK MAY BE DECREASING.  WATER VAPOR IMAGERY
AND PROFILER DATA SHOWED A STRONG JET STREAK EXTENDING FROM NORTH
CENTRAL OKLAHOMA INTO NORTHWEST MISSOURI WITH AN ASSOCIATED
SHORTWAVE TROUGH MIGRATING EASTWARD ACROSS THE CENTRAL PLAINS.
STRONG TO SEVERE CONVECTION WAS ONGOING NORTH OF A WELL DEFINED WARM
FRONT THAT STRETCHED FROM NEAR ST. JOSEPH MISSOURI TO NORTH OF ST.
LOUIS. THE AIRMASS SOUTH OF THIS BOUNDARY HAD BECOME VERY UNSTABLE.
AT EARLY AFTERNOON SURFACE TEMPERATURES WERE NEAR 90 DEGREES WITH
DEWPOINTS IN THE MID 70S.  THIS WAS YIELDING SURFACE BASED CAPES
NEAR 5000 J/KG. CONVECTION WAS BEGINNING TO DEVELOP IN THIS WARM
SECTOR ALONG A WEAK THERMAL GRADIENT ON THE LEADING EDGE OF AN
ADVANCING MID LEVEL DECK.

18Z SOUNDING FROM NWS SPRINGFIELD SHOWED A CAPPING INVERSION NEAR
850 MB. THIS CAP WILL BE MORE DIFFICULT TO BREAK WHERE CLOUDINESS
HAS INCREASED. IN ADDITION TO THE INVERSION...THE LACKING
INGREDIENT FOR STORM INITIATION IS A WELL DEFINED SURFACE BOUNDARY.
A DRY LINE WAS LOCATED WELL TO THE WEST ACROSS CENTRAL KANSAS AND
OKLAHOMA BUT LOW LEVEL WINDS HAD VEERED TO MORE OF A SOUTHWESTERLY
DIRECTION EAST OF THIS BOUNDARY. IT APPEARS THAT THE THERMAL
GRADIENT ALONG THE LEADING EDGE OF THE MID LEVEL DECK MAY ACT AS THE
FOCUSING MECHANISM AT THE SURFACE AS IT TRANSLATES ACROSS SOUTH
CENTRAL MISSOURI.

A COUPLE OF SCENARIOS STILL POSSIBLE FOR SEVERE WEATHER. FIRST
ACTIVITY MAY DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI WHERE
BETTER SURFACE HEATING CONTINUES AND REGION COMES UNDER INFLUENCE OF
THE ENTRANCE REGION OF THE JET TOWARD LATE AFTERNOON. CONVECTION MAY
ALSO DEVELOP AND INTENSIFY ON BACKSIDE OF MID LEVEL CLOUD SHIELD
WHERE LAPSE RATES WILL STEEPEN IN RESPONSE TO THE APPROACHING
SHORTWAVE.

A BELT OF STRONGER WESTERLIES WILL PERSIST ACROSS THE NORTHERN TIER
OF THE U.S THE REMAINDER OF THE WEEK WHILE THE SUBTROPICAL RIDGE
REMAINS STRETCHED ACROSS THE SOUTHERN U.S. SUMMER HEAT WILL REASSERT
IT SELF ON THURSDAY IN THE WAKE OF THE SHORTWAVE EXITING TO THE
EAST. LOW TO MIDDLE 90S WILL BE COMMON AND COMBINE WITH LOW TO MID
70 DEWPOINTS TO PRODUCE HEAT INDICES BETWEEN 100 AND 105.  A HEAT
ADVISORY MAY BE NEEDED FOR AREAS WEST OF THE OZARK PLATEAU BUT WILL
HOLD OFF FOR NOW AS IT LOOKS BORDERLINE AT THIS TIME.

A FRONT WILL SAG SOUTHWARD INTO THE REGION TO END THE WEEK.  SOME
UNCERTAINTY ON THE SOUTHERN EXTENT OF THIS FRONT WITH THE ETA
DROPPING IT INTO THE FORECAST AREA FRIDAY AFTERNOON. GIVEN THE MOIST
AND UNSTABLE AIRMASS THAT WILL BE IN PLACE...ISOLATED TO SCATTERED
CONVECTION WILL BE POSSIBLE FRIDAY AFTERNOON.  RAIN CHANCES WILL
CONTINUE AND EVEN INCREASE FRIDAY NIGHT INTO SATURDAY AS THE FRONT
PUSHES SLOWLY THROUGH THE AREA AND INTERACTS WITH AN APPROACHING
SHORTWAVE. THE FRONT WILL EXIT TO THE SOUTH ON SUNDAY BUT
PRECIPITATION MAY LINGER THROUGH THE MORNING UNTIL THE SHORTWAVE
PASSES TO THE EAST.

BROAD SUBTROPICAL RIDGE WILL BE THE CONTROLLING WEATHER FEATURE NEXT
WEEK WITH LITTLE CHANCE FOR PRECIPITATION EXPECTED AT THIS TIME.

&&

.AVIATION...
BROKEN CEILINGS OF 4 TO 10 THOUSAND FEET WILL BE COMMON THROUGH THE
EVENING. LOCALIZED AREAS OF OF MVFR CEILINGS AND VISIBILITIES WILL
BE POSSIBLE IN SCATTERED SHOWERS AND THUNDERSTORMS. GUSTY WINDS UP
TO 25 MPH WILL CONTINUE UNTIL SUNSET WITH HIGHER GUSTS NEAR STORMS.
LOW LEVEL WIND SHEAR WILL LIKELY DEVELOP OVERNIGHT AS SOUTHWEST
WINDS INCREASE JUST OFF OF THE SURFACE.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH TONIGHT FOR CENTRAL MISSOURI NORTH OF A
LINE FROM OSCEOLA TO CAMDENTON.
KS...NONE.

FOSTER
Hazardous weather outlook, Aug 25, 3:10 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT WED AUG 25 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
410 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.

  HEAVY RAINFALL AND LOCALIZED FLOODING ARE ALSO POSSIBLE.

  AREAS AFFECTED AND TIMING:

  THE POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS OVER THE ENTIRE
  OUTLOOK AREA THIS AFTERNOON AND EVENING. THE HIGHEST RISK OF
  SEVERE STORMS WILL BE OVER EASTERN PORTIONS OF THE OUTLOOK
  AREA...IN COUNTIES ALONG AND EAST OF A LINE FROM CAMDENTON
  TO BRANSON.

  THE GREATEST FLOOD POTENTIAL WILL BE ACROSS CENTRAL MISSOURI IN
  AREAS THAT HAVE RECEIVED HEAVY RAINFALL OVER THE PAST COUPLE OF
  DAYS.

  DISCUSSION:

  A VERY MOIST AND UNSTABLE AIRMASS WILL INTERACT WITH AN UPPER
  LEVEL DISTURBANCE AND STRONG WINDS ALOFT TO PRODUCE THUNDERSTORMS
  THIS AFTERNOON AND EVENING. THE GREATEST RISK OF SEVERE WEATHER
  WILL BE ACROSS SOUTH CENTRAL MISSOURI IN AN AREA OF GREATEST
  INSTABILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  HIGHS IN THE 90S WITH HIGH HUMIDITY LEVELS WILL COMBINE TO PRODUCE
  HEAT INDEX VALUES OF 100 TO 105 DEGREES THURSDAY. THE HOTTEST
  READINGS WILL OCCUR IN COUNTIES ALONG THE WESTERN MISSOURI BORDER
  AND IN CENTRAL MISSOURI.

  A FRONT WILL MOVE SOUTH INTO CENTRAL MISSOURI ON FRIDAY WITH
  WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE.
  MOISTURE POOLING ALONG THE FRONT WILL LEAD TO STRONG INSTABILITY
  AND THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WITH LARGE
  HAIL AND DAMAGING WINDS POSSIBLE.

  HEAVY RAINFALL WILL AGAIN BE POSSIBLE FOR THE UPCOMING WEEKEND AS
  A COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTH CENTRAL MISSOURI
  THIS AFTERNOON AND EVENING BETWEEN 4 PM AND 10 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Special weather statement, Aug 25, 2:16 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT WED AUG 25 2004

MOZ057-058-070-071-081>083-091-092-095>098-104>106-260200-
CHRISTIAN-DENT-DOUGLAS-HOWELL-LACLEDE-MARIES-MILLER-OREGON-OZARK-
PHELPS-PULASKI-SHANNON-TANEY-TEXAS-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BRANSON...FORT LEONARD WOOD...
HOUSTON...LEBANON...OZARK...ROLLA AND WEST PLAINS.
316 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 784...IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CHRISTIAN...DENT...DOUGLAS...HOWELL...LACLEDE...MARIES...MILLER...
OREGON...OZARK...PHELPS...PULASKI...SHANNON...TANEY...TEXAS...WEBSTER
AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BRANSON...FORT LEONARD WOOD...HOUSTON...LEBANON...OZARK...ROLLA AND
WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.PERSONS
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND
LISTEN FOR LATERSTATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION.

BOOKBINDER
Special weather statement, Aug 25, 2:16 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT WED AUG 25 2004

MOZ057-058-070-071-081>083-091-092-095>098-104>106-260200-
CHRISTIAN-DENT-DOUGLAS-HOWELL-LACLEDE-MARIES-MILLER-OREGON-OZARK-
PHELPS-PULASKI-SHANNON-TANEY-TEXAS-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BRANSON...FORT LEONARD WOOD...
HOUSTON...LEBANON...OZARK...ROLLA AND WEST PLAINS.
316 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 784...IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CHRISTIAN...DENT...DOUGLAS...HOWELL...LACLEDE...MARIES...MILLER...
OREGON...OZARK...PHELPS...PULASKI...SHANNON...TANEY...TEXAS...WEBSTER
AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BRANSON...FORT LEONARD WOOD...HOUSTON...LEBANON...OZARK...ROLLA AND
WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

BOOKBINDER
Local storm report, Aug 25, 3:35 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 PM CDT WED AUG 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             MONTREAL                37.97N 92.60W
08/25/2004  1.50 INCH        CAMDEN             MO   PUBLIC

            TIME ESTIMATED

SR

The radar

The Springfield radar (KSGF), 143 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pulaski

When
August 25, 3:40 PM CST
Where
Pulaski County, Dixon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.000, -92.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415728.